Table of Contents
If you're living with Diabetes, sometimes it can seem as if your blood glucose levels are on a constant white-knuckle ride, one minute rising to dizzying heights before lurching to terrifying lows.
You already know that it's important to eat and exercise sensibly, but what happens when you are following your doctor's advice and are still seeing wild fluctuations?
Here, we explore the reasons behind your unstable blood glucose levels and find out how you can get yourself on a more even keel.
But why does it really matter?
If your blood glucose (sugar) levels are unstable, you are more likely to experience complications.
Complications of diabetes may be managed initially, including bouts of hypoglycaemia (low blood sugar) and hyperglycaemia (high blood sugar), but will usually get worse over time, leading to eye problems (including blindness), kidney problems, nerve pain, and foot problems that may eventually lead to amputation.
The better your blood glucose control, the less likely you are to have these serious complications.
So, how can you keep those levels stable, to prevent those serious problems? And what are the surprising causes of unstable blood glucose levels.
Surprising Reason: Artificial Sweeteners
A 2013 study by Pepino and colleagues found that when seventeen patients with type 2, insulin-resistant Diabetes were given the artificial sweetener Sucralose (Splenda), their blood glucose levels peaked at a higher point than those who drank water.
Registered Nurse, Patty Bonsignore says:
"If you drink a lot of diet soda then you might want to cut back and see if it has an impact on your blood glucose."
Surprising Reason: Medication
Did you know that there are at least 390 medications known to affect blood glucose control? Some anti-depressants (such as Fluoxetine), painkillers like Oxycodone, and even Progesterone (used in some oral contraceptive pills) can raise blood glucose levels, while NSAIDs (like aspirin, and ibuprofen), and anti-depressants (like the MAOI Phenelzine) can lower blood glucose levels. Others, such as the anticonvulsant, Topiramate (Topamax) have an unstable effect on blood glucose levels, and may make them rise or fall.
Some drugs, such as alcohol and the beta-blocker medication Propranolol are also known to mask symptoms of hypoglycaemia. This can lead to blood glucose levels going dangerously low. Check your blood glucose levels regularly.
If you feel your medication is causing or masking symptoms, see your doctor.
Surprising Reason: Dehydration
If your blood glucose levels are constantly high, you might want to be sure you're drinking your two litres a day. Dehydration temporarily raises insulin resistance, making your blood glucose levels rise. As your blood glucose levels rise, you start to urinate more as your body tries to dump the excess sugars through your urine. This further increases dehydration and traps you in a vicious circle.
To avoid this cycle, make sure you drink enough daily, especially if you are sick and have a fever.
Surprising Reason: Your Cycle
Different phases of your menstrual cycle do different things to your blood glucose levels. Every woman's menstrual cycle affects her differently. Many women's blood glucose levels go unexpectedly high, but some women's levels drop. The rise experienced by many women is believed to be partly due to changes in the of oestrogen and progesterone causing temporary insulin resistance.
If your cycle does affect your blood glucose levels, closely monitor your blood glucose readings, and talk with your diabetes specialist about the possibility of adjusting either your insulin or your carbohydrate intake.
Surprising Reason: Sleeplessness
It's hard to believe that lack-of-sleep could have such an effect on your blood glucose level, but it's true. In 2010, Dutch researchers (Donga and colleagues) restricted patients with Type 1 Diabetes to four hours of sleep a night. They found that, almost immediately, their insulin resistance increased, causing a rise in blood-glucose levels. This was true, even after only one night.
If you are having trouble sleeping, practice good sleep hygiene and consult your doctor if sleeplessness continues.